Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 76, NWS Norman, OK

April 30, 2024Kiowa County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 30, 2024, 5:50 PM CDT for Kiowa County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 5:50 PM CDT (22:50 UTC)
Expired
Apr 30, 2024, 6:30 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 73 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

877 
WFUS54 KOUN 302250
TOROUN
OKC075-302330-
/O.NEW.KOUN.TO.W.0076.240430T2250Z-240430T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
550 PM CDT Tue Apr 30 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northern Kiowa County in southwestern Oklahoma...

* Until 630 PM CDT.

* At 550 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles south of Hobart, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3504 9926 3512 9905 3512 9894 3491 9879
      3487 9914
TIME...MOT...LOC 2250Z 250DEG 19KT 3496 9910 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TL
2 follow-up statements
853 
WWUS54 KOUN 302258
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
558 PM CDT Tue Apr 30 2024

OKC075-302330-
/O.CON.KOUN.TO.W.0076.000000T0000Z-240430T2330Z/
Kiowa OK-
558 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN KIOWA COUNTY...

At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Hobart, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3504 9924 3512 9905 3512 9894 3491 9879
      3487 9914
TIME...MOT...LOC 2258Z 242DEG 21KT 3495 9907 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

TL
529 
WWUS54 KOUN 302308
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
608 PM CDT Tue Apr 30 2024

OKC075-302330-
/O.CON.KOUN.TO.W.0076.000000T0000Z-240430T2330Z/
Kiowa OK-
608 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN KIOWA COUNTY...

At 608 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Roosevelt, moving east at 10 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3504 9924 3512 9905 3512 9894 3491 9879
      3487 9914
TIME...MOT...LOC 2308Z 261DEG 8KT 3493 9905 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:02 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 30, 3:02 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Tue Apr 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM CDT Tue Apr 30 2024

Daytime heating this afternoon will support the chance for isolated
to widely scattered thunderstorms along a diffuse dryline as
convective inhibition weakens across western Oklahoma. Effective
bulk shear will be modest (~35 knots) for supercells. The expected
hazards will be damaging wind gusts and hail; however, if any
supercell can sustain themselves into the evening, there will be a
short window of opportunity for a low tornado threat as the low-
level jet strengthens with an attendant increase in low-level
storm relative helicity. Thunderstorms should weaken with the loss
of daytime heating as convective inhibition strengthens.

Additional thunderstorms are expected to develop across Kansas in
association with a cold front, which will likely move southward into
north central Oklahoma tonight. Warm air advection associated
with a low-level jet may result in continued development in this
zone. Given the heavy rainfall they experienced with the last
event, we opted to issue a Flood Watch for north central Oklahoma.

For tomorrow, the uncertainty is on how far southwest the outflow
boundary from the morning thunderstorms will progress. This
boundary may serve as a focus for redevelopment tomorrow
afternoon. Another scenario is that convection may continue to
move to the southwest through the day and never fully dissipate.
In addition, the dryline should retreat farther to the west, into
the Texas and Oklahoma panhandles. Both of these boundaries (and
any associated intersection) will result in a chance for
thunderstorms tomorrow afternoon. Strong to severe thunderstorms
will be possible.

Tomorrow night, there is evidence that any ongoing thunderstorms
may consolidate into one or two complexes that will move across
the area.

Mahale

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 300 PM CDT Tue Apr 30 2024

There remains uncertainty on where the cold front will be
Thursday as it will depend on what happens Wednesday night. The
cold front will likely get another southward push on Thursday with
another chance of showers and thunderstorms.

The aforementioned cold front will likely lift back to the north
on Friday with persistent southwest flow into the upcoming
weekend. As a result, there will be continued periods of showers
and thunderstorms. Flooding will likely become a hazard in some
locations given the recent rainfall across the area.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue Apr 30 2024

VFR and MVFR ceilings are expected this TAF period. A frontal
boundary is expected to move into parts of northern OK overnight
which will cause winds in this area to shift towards the E and NE.
Isolated/widely scattered storms are possible late
afternoon/evening but chances too low for any particular TAF
sites. However, current thoughts are highest chances would be
SW OK/western north TX and in N OK. More widespread storms will be
possible overnight into Wednesday morning in north
central/northern OK with the boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  79  64  78 /  30  50  40  80
Hobart OK         62  82  61  81 /  20  40  50  40
Wichita Falls TX  65  82  64  83 /  50  30  60  50
Gage OK           58  87  58  79 /  20  40  40  20
Ponca City OK     61  80  65  77 /  80  50  50  90
Durant OK         65  83  65  79 /  20  30  60  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Wednesday morning
     for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...25
Hazardous weather outlook, Apr 30, 4:54 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
454 PM CDT Tue Apr 30 2024

OKZ004>048-050>052-TXZ083>090-012200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
454 PM CDT Tue Apr 30 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are ongoing across western Oklahoma into
north Texas this afternoon. These thunderstorms will persist into
the evening with a threat for large hail and damaging wind gusts.

Additional thunderstorms are likely across north central Oklahoma
later tonight.

.Heavy Rainfall...
Heavy rainfall could lead to localized flooding this evening and
overnight across northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances continue Wednesday and Thursday with severe
weather possible both days. Thunderstorms are also possible Friday
and over the weekend.

.Heavy Rainfall...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Apr 30, 4:51 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
451 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             5 N Granite             35.04N 99.38W
04/30/2024  E1.50 Inch       Greer              OK   Emergency Mngr

            Relayed image. Radar estimated time.

&&

MDU
Special weather statement, Apr 30, 5:14 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
514 PM CDT Tue Apr 30 2024

OKZ036-037-TXZ083-085-302245-
Tillman OK-Jackson OK-Wilbarger TX-Hardeman TX-
514 PM CDT Tue Apr 30 2024

...A strong thunderstorm will impact portions of southwestern
Jackson, west central Tillman, northwestern Wilbarger and east
central Hardeman Counties through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Quanah, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Altus, Olustee, Eldorado, Elmer, Odell, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 9963 3439 9976 3468 9935 3435 9915
TIME...MOT...LOC 2213Z 240DEG 28KT 3435 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TL
Local storm report, Apr 30, 5:24 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
524 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             Cordell                 35.29N 98.99W
04/30/2024  E1.00 Inch       Washita            OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

MDU
Local storm report, Apr 30, 5:27 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
527 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 S Cordell             35.26N 98.99W
04/30/2024  E1.75 Inch       Washita            OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MDU
Local storm report, Apr 30, 5:28 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
528 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Hail             3 NE Fay                35.86N 98.62W
04/30/2024  E1.75 Inch       Blaine             OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MDU
Local storm report, Apr 30, 5:33 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             2 SW Cordell            35.26N 99.00W
04/30/2024  E2.50 Inch       Washita            OK   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&

MDU

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:33 PM CDTFlood WatchOUNGarfield, Grant, Kay, Noble53 min
Apr 30, 1:26 PM CDTFlood WatchOUNGarfield, Grant, Kay, Noble21 hr
Apr 30, 3:01 PM CDTSpecial Weather StatementOUNCuster29 min
Apr 30, 3:19 PM CDTSpecial Weather StatementOUNBlaine11 min
Apr 30, 3:35 PM CDTSpecial Weather StatementOUNBlaine25 min
Apr 30, 3:47 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey28 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOUNGreer19 min
Apr 30, 4:05 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita25 min
Apr 30, 4:14 PM CDTSpecial Weather StatementOUNBlaine16 min
Apr 30, 4:19 PM CDTSevere Thunderstorm WarningOUNWashita26 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major8 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita28 min
Apr 30, 4:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey35 min
Apr 30, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWashita32 min
Apr 30, 4:47 PM CDTSpecial Weather StatementOUNGarfield28 min
Apr 30, 4:53 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita37 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita35 min
Apr 30, 5:04 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant26 min
Apr 30, 5:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant24 min
Apr 30, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Dewey51 min
Apr 30, 5:14 PM CDTSpecial Weather StatementOUNJackson31 min
Apr 30, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Custer, Washita43 min
Apr 30, 5:17 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey28 min
Apr 30, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Dewey52 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
Apr 30, 5:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant30 min
Apr 30, 5:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant24 min
Apr 30, 5:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey27 min
Apr 30, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKiowa, Washita44 min
Apr 30, 5:35 PM CDTTornado Warning Tornado observedOUNWashita40 min
Apr 30, 5:56 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Apr 30, 5:59 PM CDTFlash Flood WarningOUNKiowa3 hr
Apr 30, 6:01 PM CDTSpecial Weather StatementOUNGrant29 min
Apr 30, 6:06 PM CDTFlash Flood WarningOUNBlaine, Dewey3 hr
Apr 30, 6:07 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita18 min
Apr 30, 6:12 PM CDTSevere Thunderstorm WarningOUNBlaine1 min
Apr 30, 6:15 PM CDTSevere Thunderstorm WarningOUNGrant, Kay30 min
Apr 30, 6:17 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher28 min
Apr 30, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNTillman50 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woods45 min
Apr 30, 6:30 PM CDTTornado WarningOUNKiowa45 min
Apr 30, 6:37 PM CDTFlash Flood WarningOUNKiowa2 hr
Apr 30, 6:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Apr 30, 6:48 PM CDTSpecial Weather StatementOUNBlaine27 min
Apr 30, 6:53 PM CDTTornado WarningOUNComanche, Kiowa52 min
Apr 30, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman33 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.